Wyoming, 2014High Wind in Wyoming, February 15 to 16, 2014
February 15 to 16, 2014 · NWS RIW · 1 event in 1 county or zone
A mountain wave produced high winds in the northern portions of the Cody Foothills. The maximum winds were west of Clark where two gusts of 70 mph were reported during the overnight hours of February 15-16.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mountain wave produced high winds in the northern portions of the Cody Foothills. The maximum winds were west of Clark where two gusts of 70 mph were reported during the overnight hours of February 15-16.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 15, 10:12 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 15, 10:12 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1012 PM MST SAT FEB 15 2014
.SHORT TERM...TONIGHT THROUGH SUNDAY
THE MOUNTAINS OF THE WEST WILL SEE MORE SNOWFALL AND STRONG WINDS
TONIGHT AND SUNDAY WITH A WINTER WEATHER ADVISORY IN PLACE. SNOWFALL
OF 8 TO 12 INCHES IS EXPECTED IN THE HIGHER MOUNTAINS AND WEST FACING
SLOPES WITH LOCAL AREAS UP TO 15 INCHES IN THE TETONS AND SOUTHERN
YELLOWSTONE N.P. STRONG WINDS OF 25 TO 35 MPG WITH GUSTS FROM 45
TO 55 MPH LOCALLY AS HIGH AS 65 MPH OVER THE HIGHER RIDGES...PASSES
AND PEAKS WILL CAUSE SIGNIFICANT BLOWING AND DRIFTING SNOW. EAST
OF THE CONTINENTAL DIVIDE STRONG WINDS WILL BLOWS ALONG AND NEAR
THE EAST SLOPES OF THE MOUNTAINS AND PICK UP THROUGH THE WIND CORRIDOR
FROM EASTERN SWEETWATER...SOUTHERN FREMONT AND NATRONA COUNTIES. THE
CODY FOOTHILLS SHOULD SEE THE DEVELOPMENT OF A MOUNTAIN WAVE WITH
HIGH WINDS POSSIBLE FROM 8 PM MST THIS EVENING THROUGH 11 AM MST
SUNDAY. THE HIGHEST WINDS SHOULD BE FROM MIDNIGHT TO SUNRISE WITH
GUSTS AROUND 75 MPH POSSIBLE IN AND AROUND CLARK ON HIGHWAY 120.
TEMPERATURES WILL REMAIN MODERATED TONIGHT AND SUNDAY.
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
IT LOOKS LIKE A BRIEF RESPITE FOLLOWED BY A MORE ACTIVE PATTERN AND
THEN A RETURN TO COLDER WEATHER. THE SYSTEM THAT WILL BRING SNOW TO
THE WEST FOR SUNDAY WILL CROSS THE DIVIDE FOR SUNDAY NIGHT AND BRING
THE CHANCE OF SOME PRECIPITATION EAST OF THE DIVIDE. FOR NOW...WE
HAVE KEPT POPS AND AMOUNTS FAIRLY LOW. LIKE ANY STORM WITH
NORTHWESTERLY FLOW...WE WILL HAVE THE CHANCE OF THOSE PAIN IN THE
NECK SNOW BANDS TO FORM THAT COULD BRING LOCALLY HIGHER AMOUNTS OF
SNOW. BUT AGAIN...AS WE HAVE STATED MANY TIMES BEFORE...PINPOINTING
THESE IS IMPOSSIBLE THIS FAR OUT. THESE SHOULD SHIFT OUT OF THE AREA
LATER SUNDAY NIGHT WITH MAINLY DRY WEATHER AFTER MIDNIGHT.
MONDAY STILL LOOKS TO BE MAINLY QUIET RAIN AND SNOW WISE DAY ACROSS
THE STATE AS WE WILL BE IN BETWEEN SYSTEMS. THE NAM KEEPS SOME
PRECIPITATION GOING IN THE NORTHWEST. HOWEVER...WE FEEL THE AMOUNT
IS OVERDONE. THE GFS AND EUROPEAN ARE MAINLY DRY THOUGH. FOR NOW WE
HAVE LEFT THE FORECAST MAINLY DRY. THE MAIN THREAT WILL BE WIND FOR
THIS DAY. THE PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN IN RESPONSE
TO YET ANOTHER STORM APPROACHING FROM THE WEST. ALL THE MODELS
CONTINUE TO SHOW 700 MILLIBAR WINDS CLIMBING TO OVER 50 KNOTS ACROSS
MUCH OF THE AREA FOR MONDAY AFTERNOON AND EVENING. THERE COULD BE
SOME ADDITIONAL DOWNWARD FORCING AS WELL FROM THE APPROACHING RIGHT
FRONT QUAD OF A JET STREAM. AS OF NOW...WIND HIGHLIGHTS COULD BE A
GOOD POSSIBILITY FOR MONDAY AFTERNOON AND EVENING. FOR TUESDAY...THE
MODELS CONTINUE TO SHOW ONLY LIGHT PRECIPITATION IN THE WESTERN
MOUNTAINS THROUGH THE DAY BEFORE THE NEXT SLUG OF PACIFIC MOISTURE
MOVES IN FOR LATER TUESDAY NIGHT AND WEDNESDAY.
WE WILL SEE A RETURN TO COLDER TEMPERATURES STARTING WEDNESDAY AS
COLDER AIR BEGINS TO DRAIN IN FROM CANADA. AT THIS TIME...IT DOES
NOT LOOK AS COLD AS EARLIER THIS MONTH. HOWEVER...GIVEN THE RECENT
MILD CONDITIONS IT WILL BE A BIT OF A SHOCK TO THE SYSTEM. THERE
WILL CONTINUE TO BE ADDITIONAL SNOW ACROSS THE WESTERN MOUNTAINS. AS
FAR AS EAST OF THE MOUNTAINS...SOME SNOW IS POSSIBLE WEDNESDAY BUT
CONTINUED DOWNSLOPING FLOW SHOULD KEEP AMOUNTS LIGHT. A MUCH BETTER
CHANCE LOOKS TO ARRIVE FOR THURSDAY NIGHT AND FRIDAY WITH BETTER
FORCING AND BETTER DYNAMICS MOVING IN. DETAILS AND AMOUNTS ARE STILL
HIGHLY UNCERTAIN...AS WOULD BE EXPECTED THIS FAR OUT. HOWEVER...IT
DOES LOOK FAIRLY CERTAIN THAT THERE WILL BE A RETURN TO MUCH COLDER
WEATHER FOR THE AREA.
&&
.AVIATION.../06Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
A STRONG COLD FRONT WILL PUSH EAST ACROSS CENTRAL WYOMING SUNDAY
AFTERNOON. WINDS AND AREAS OF LLWS WILL CONTINUE TO INCREASE SUNDAY
MORNING AHEAD OF THE FRONT. VFR CONDITIONS WILL PREVAIL THROUGH THE
MORNING AND THEN A BAND OF SCT-NMRS MVFR/IFR -SHSN WILL ACCOMPANY
THE FRONT PRIMARILY FROM 20Z SUN THROUGH 03Z MONDAY. MOST TERMINALS
WILL SEE A QUICK PASSING OF THESE CONDITIONS FOR AN HOUR OR
TWO...BUT MVFR/IFR CONDITIONS MAY LINGER LONGER VCNTY KCPR EARLY
SUNDAY EVENING. VFR CONDITIONS WITH UNLIMITED CIGS WILL PREVAIL
AFTER 03Z MONDAY.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
A STRONG COLD FRONT WILL PUSH THROUGH THE AREA 15Z-18Z SUNDAY. SNOW
LEVELS WILL REMAIN MAINLY ABOVE 7KFT THROUGH 10Z WITH MTS MOSTLY
OBSCURED IN -SN AND SCT MVFR -SHRASN OVER THE VALLEYS. SNOW
WILL INCREASE AHEAD OF THE FRONT WITH WIDESPREAD IFR/LIFR CONDITIONS
EXPECTED WITH THE FRONTAL PASSAGE FROM 15Z-19Z VCNTY AND NORTH OF
KBPI. RAPID CLEARING WILL OCCUR BEHIND THE FRONT MID TO LATE
AFTERNOON WITH MTS ABOVE 9KFT REMAINING MOSTLY OBSCURED IN -SHSN.
THESE LINGERING SHSN SHOULD RAPIDLY DISSIPATED AFTER SUNSET SUNDAY
EVENING.
&&
.FIRE WEATHER...
SNOW...WITH SOME RAIN IN THE VALLEYS WILL BE WIDESPREAD ACROSS THE WEST
TONIGHT AND SUNDAY SPREADING ACROSS THE NORTH SUNDAY AFTERNOON.
THE REST OF THE AREA WILL HAVE VARIABLE CLOUDS WITH A FEW SHOWERS POSSIBLE.
MUCH OF THE AREA WILL EXPERIENCE STRONG WEST WINDS...ESPECIALLY
THE HIGHER MOUNTAINS AND ALONG AND NEAR THE EAST SLOPES OF THE
MOUNTAINS. HIGH WINDS ARE POSSIBLE FROM 8 PM THIS EVENING THROUGH
11 AM SUNDAY IN THE CODY FOOTHILLS WITH LOCAL GUSTS TO 75 MPH POSSIBLE.
MOST AREAS WILL HAVE LOW MIXING HEIGHTS AND POOR SMOKE DISPERSAL
EXCEPT THE WINDIER AREAS WHICH WILL HAVE BETTER MIXING AND MAY SEE
FAIR TO GOOD SMOKE DISPERSAL SUNDAY AFTERNOON.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST
SUNDAY WYZ001-002-012-014-024.
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 11 AM MST SUNDAY
WYZ003.
&&
SHORT TERM...C.BAKER
LONG TERM...HATTINGS
AVIATION...AEM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Feb 15, 10:42 AM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1042 AM MST SAT FEB 15 2014
WYZ001>020-022>030-161200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1042 AM MST SAT FEB 15 2014
...WINTER WEATHER ADVISORY IN EFFECT FOR THE WESTERN MOUNTAINS
FROM TONIGHT THROUGH SUNDAY...
...HIGH WIND WATCH IN EFFECT FOR THE CODY FOOTHILLS FROM TONIGHT
THROUGH TOMORROW MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ANOTHER POTENTIAL FOR HEAVY SNOWFALL IS EXPECTED IN THE TETON
AND GROS VENTRE RANGE TONIGHT. PLEASE SEE THE WINTER WEATHER
ADVISORY FOR DETAILS.
HIGH WINDS ARE POSSIBLY IN THE FAVORED LOCATIONS IN CODY FOOTHILLS
TONIGHT. PLEASE SEE THE HIGH WIND WATCH FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...SIGNIFICANT SNOWFALL POSSIBLE MAINLY OVER THE TETON AND GROS
VENTRE RANGES SUNDAY.
STRONG TO POTENTIALLY DAMAGING WIND AT TIMES...MAINLY IN THE WIND
CORRIDOR FROM ROCK SPRINGS TO CASPER...AS WELL AS THE EASTERN SLOPES
OF THE ABSAROKA MOUNTAINS AND THE CODY FOOTHILLS ARE POSSIBLE
MONDAY.
TUESDAY NIGHT AND WEDNESDAY...SIGNIFICANT SNOWFALL POSSIBLE ACROSS
THE WEST.
THURSDAY NIGHT AND FRIDAY...A COLD STORM SYSTEM MAY BRING
SIGNIFICANT SNOWFALL TO THE WEST AND STRONG WIND EAST OF THE DIVIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND WIND SPEEDS
OF AT LEAST 50 MPH. THANK YOU.
TEAM RIVERTON
High Wind, Cody Foothills
- When
- February 15, 11:25 PM MST to February 16, 4:45 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Several wind gusts over 58 mph were recorded near Clark, including a maximum of 70 mph at 2343MST on the 15th and again at 0113MST on the 16th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 15, 20142 deaths · 3 injured · 1 event
- Heavy Snow and High Wind in Massachusetts, February 15 to 16, 2014$80,000 · 50 kt wind · 7 events
- Winter Weather in Pennsylvania, February 15, 2014$50,000 · 9 events
- High Wind in California, February 15, 2014$35,000 · 66 kt wind · 3 events
- High Wind in Nevada, February 15, 2014$20,000 · 78 kt wind · 1 event
- High Wind in Colorado, February 15, 201467 kt wind · 10 events
- Winter Weather in West Virginia, February 15, 20148 events
- Winter Weather in New Jersey, February 15, 20148 events
- High Wind in Oregon, February 15, 201476 kt wind · 5 events
- Heavy Snow in Maine, February 15 to 16, 20145 events
- Heavy Snow in Rhode Island, February 15 to 16, 20144 events
- High Wind in Oregon, February 15, 201475 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489973.